Arkansas, 2022

Damaging Wind in Arkansas, March 7, 2022

March 7, 2022 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance and associated cold front pushed into the Mid-South during the early morning hours of March 7, 2022. The cold front interacted with a moist and unstable airmass and a line of thunderstorms developed across western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance and associated cold front pushed into the Mid-South during the early morning hours of March 7, 2022. The cold front interacted with a moist and unstable airmass and a line of thunderstorms developed across western Arkansas. The line pushed east into the Mid-South resulting in a few large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 7, 2:55 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 7, 2:55 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
255 AM CST Mon Mar 7 2022

.DISCUSSION...

Skies are cloudy over much of the Mid-South early this morning
with temperatures ranging from the upper 50s to lower 70s. Showers
and thunderstorms are mainly along and west of the Mississippi
River at this time. Most of this activity is in the vicinity of a
cold front which is currently just west of the river.

As the cold front moves across the remainder of the Mid-South this
morning, more showers and thunderstorms will develop and move
through the area. Some of the thunderstorms could be severe with
damaging winds as the main threat. Most of the rain will have
exited the region by early this afternoon. Temperatures will
vary quite a bit depending on what side of the front you are at
with highs ranging from the lower 50s to lower 70s.

High pressure will build into the region tonight bringing much
cooler air into the region. Temperatures will return to near
normal levels with lows Tuesday morning in the 30s.

On Tuesday, as the front stalls out along the Gulf Coast, low
pressure is expected to develop along the front and drag the front
back north. This will bring a return of rain to north Mississippi
by Tuesday afternoon and across the remainder of the region by
Tuesday evening. Temperatures will be below normal on Tuesday with
highs mainly in the 50s.

As the low moves away from the region on Wednesday, rain will
slowly move out of the Mid-South from west to east. Temperatures
will be a little warmer on Wednesday with highs from the mid 50s
to around 60 degrees.

High pressure will return to the region by Wednesday night
bringing a brief period of dry weather for Wednesday night and
Thursday. Rain will return to the region by late Thursday night as
another cold front approaches from the west. Rain will become
more widespread on Friday as the front moves through the region.
Much colder air will move into the region behind the front so
there could be a change over from rain to snow Friday evening.

High pressure will return to the region by Saturday morning
bringing a period of dry weather for next weekend. Temperatures
will be well below normal and Saturday but moderate quickly back
to near normal level by Sunday.

ARS

&&

.AVIATION...
/06z TAFs/

VFR conds will deteriorate to MVFR conds over the next few hours
as a cold front moves into the area. Added tempos for frontal
passage at each TAF site. Expect TSRAs, MVFR CIGs, and a wind
shift to the northwest with FROPA.

Post-frontal SHRAs will continue through late morning and into
the early afternoon hours before tapering off. MVFR conds should
gradually improve from west to east by late afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 8 AM CST this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 8 AM CST this morning for Dunklin-Pemiscot.

MS...Wind Advisory until 8 AM CST this morning for Coahoma-DeSoto-
     Quitman-Tate-Tunica.

TN...Wind Advisory until 8 AM CST this morning for Carroll-Crockett-
     Dyer-Fayette-Gibson-Haywood-Henry-Lake-Lauderdale-Madison-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 6, 8:20 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
820 PM CST Sun Mar 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
820 PM CST Sun Mar 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected across the Mid-South
tonight. The greatest risk will be across northeast Arkansas, the
Missouri Bootheel, and extreme northwest Tennessee where an
enhanced risk is in place. However, the threat for severe weather
will exist area wide. Damaging winds will be the primary hazard
with a secondary threat of tornadoes. Localized heavy rainfall is
also possible.

Strong southerly winds are expected overnight as well, with gusts
to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong to severe thunderstorms will shift into
the Tennessee Valley and northeast Mississippi Monday morning.
Damaging winds will remain the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested tonight through Monday morning.
Please relay any information about observed severe weather to
the NWS while following all local, state, and CDC guidelines.

MJ

In the hours before

Local storm report, Mar 7, 1:57 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 AM CST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             CARDWELL                36.05N 90.29W
03/07/2022  E1.00 INCH       DUNKLIN            MO   EMERGENCY MNGR

&&
Local storm report, Mar 7, 2:17 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 AM CST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             ARBYRD                  36.05N 90.24W
03/07/2022  E1.25 INCH       DUNKLIN            MO   PUBLIC

&&

MJ
Special weather statement, Mar 7, 2:46 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
246 AM CST Mon Mar 7 2022

TNZ001-002-070900-
Lake TN-Obion TN-
246 AM CST Mon Mar 7 2022

...A strong thunderstorm will impact portions of northwestern Obion
and northeastern Lake Counties through 300 AM CST...

At 246 AM CST, Doppler radar was tracking a strong thunderstorm near
Clayton, or 8 miles northeast of Reelfoot Lake State Park, moving
east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
Fulton, Clayton, Woodland Mills, Samburg, Spout Springs, Walnut Log,
Old Fremont, Wright, Cronanville, Grays Camp, Cates, Bessie, Proctor
City, New Markham, Fremont and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri...and western Tennessee.

&&

LAT...LON 3650 8887 3648 8888 3633 8956 3635 8952
      3637 8951 3642 8955 3644 8954 3646 8952
      3650 8953 3650 8949 3647 8949 3646 8947
      3650 8942 3651 8930
TIME...MOT...LOC 0846Z 249DEG 47KT 3645 8933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Memphis radar (KNQA), 122 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
March 7, 2:55 AM CST to 3:00 AM CST
Where
Phillips County, 1.2 mi W of Black Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.572, -90.821

Three power poles were knocked down on Highway 316 one mile north of Highway 49. One tree was also knocked down along with tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012656.